Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 21, 2021, 1:26 PM EDT for Lexington County, South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 1:26 PM EDT (17:26 UTC)
- Expired
- Aug 21, 2021, 2:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Lexington County, SC
The radar
The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1741 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
230
WWUS82 KCAE 211726
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
126 PM EDT Sat Aug 21 2021
SCZ027-028-030-135-211830-
Lexington SC-Aiken SC-Richland SC-Northwestern Orangeburg SC-
126 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southern Lexington,
northeastern Aiken, northwestern Orangeburg and southwestern Richland
Counties through 230 PM EDT...
At 124 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across southern Lexington county and northern Aiken
county, with limited movement.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could cause ponding of
water on area roadways.
Locations impacted include...
Lexington, Cayce, Batesburg-Leesville, Springdale, Red Bank, South
Congaree, Pine Ridge, Gaston, SC State Farmer's Market, Columbia
Metro Airport, Wagener, Pelion, Gilbert, Summit, Perry, Murray, Thor,
Camp Kinard, New Holland and Samaria Fire Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 30 and 55.
Interstate 26 between mile markers 115 and 119.
Interstate 77 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 8158 3402 8148 3392 8101 3361 8123
TIME...MOT...LOC 1724Z 282DEG 19KT 3372 8120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:59 AM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 21, 7:59 AM EDT, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Columbia SC 759 AM EDT Sat Aug 21 2021 .SYNOPSIS... An upper trough will settle over the Mid-Atlantic region through the weekend keeping chances of afternoon and evening convection in the forecast and directing Henri northward away from the Carolina coast. The upper ridge over the middle of the country will build eastward early next week bringing a return to typical summer like conditions. && .NEAR TERM /THROUGH TONIGHT/... Some drier air has worked into the region from the northwest with downsloping flow over the forecast area which has resulted in a gradient in PWATs ranging from around 1.7 inches northern Midlands to almost 2.1 inches in the lower CSRA. The drier air should continue to move into the area from the north and this combined with the northwesterly downsloping flow should limit convection across the northern half of the forecast area today. However, abundant moisture will remain across the southern half of the forecast area and hi-res guidance suggests another round of scattered convection developing across the eastern Midlands and CSRA. Some weak shortwave energy digging southeast into GA late afternoon into evening may aid convection across the CSRA and linger convection a bit into the evening hours so will carry highest pops in the CSRA and southeastern Midlands. Severe convective threat appears low despite moderate instability, due to weak shear and some drier air aloft along with downsloping northwesterly flow. However, if a strong storm can develop DCAPE values are at or above 1000 J/kg which would provide a damaging wind gust threat in the strongest storms. Temperatures today will be warm but dependent on cloud cover and therefore a lower confidence forecast. Downsloping flow will aid in surface heating a bit so will go slightly above MOS guidance with highs in the lower 90s. Convection may linger into the evening hours in the CSRA and southeast Midlands as weak upper energy moves through but the loss of heating should allow storms to diminish by midnight. Overnight lows will be near normal in the lower 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Closed upper low to move slowly over the NE with an upper trough extending SW down the east coast, with an upper high centered to our west. This will provide generally a northerly flow aloft for our FA. A PW gradient expected across the FA as a band of enhanced moisture, with PW values around 2 inches, progged near the coast, with slightly below normal PW values for our northern and central FA. Guidance indicating POPs ranging from slight chance north, to good chance south. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As the NE upper low opens and shifts NE, the trailing upper trough along the east coast is expected to weaken as well, leaving a general weakness between two upper high centers, one to our west and another to our east offshore. Latest guidance indicates an upper low to move clockwise around the southern periphery of the offshore high and move towards the SE coast. Some difference in model solutions with this feature but there appears to be some general agreement that this will lead to enhanced moisture moving into our FA mid to late week. Guidance POPs trending up some in response. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Generally VFR conditions expected through the forecast period but some morning vsby restrictions in fog possible. Satellite this morning showing an area of low stratus moving thru the Midlands of SC. Kept the TEMPO group at Columbia terminals but otherwise mostly VFR outside of scattered afternoon convection. Due to low coverage of storms did not feel confident in including TS at this time. Winds light and variable through the day but mainly from the west. Tonight, convection will wane down prior to 00z and winds will become light and variable. Low chance of morning stratus/fog restrictions. EXTENDED AVIATION OUTLOOK...Late night/early morning fog/stratus restrictions possible through Monday as moisture returns. Mainly afternoon and evening convection along with associated restrictions possible each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Aug 21, 3:41 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 341 AM EDT Sat Aug 21 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-220745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 341 AM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 1:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
126 PM EDT Sat Aug 21 2021
SCZ027-028-030-135-211830-
Lexington SC-Aiken SC-Richland SC-Northwestern Orangeburg SC-
126 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southern Lexington,
northeastern Aiken, northwestern Orangeburg and southwestern Richland
Counties through 230 PM EDT...
At 124 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across southern Lexington county and northern Aiken
county, with limited movement.
HAZARD...Winds in excess of 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall could cause ponding of
water on area roadways.
Locations impacted include...
Lexington, Cayce, Batesburg-Leesville, Springdale, Red Bank, South
Congaree, Pine Ridge, Gaston, SC State Farmer's Market, Columbia
Metro Airport, Wagener, Pelion, Gilbert, Summit, Perry, Murray, Thor,
Camp Kinard, New Holland and Samaria Fire Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 30 and 55.
Interstate 26 between mile markers 115 and 119.
Interstate 77 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 8158 3402 8148 3392 8101 3361 8123
TIME...MOT...LOC 1724Z 282DEG 19KT 3372 8120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:36 PM EDT | Special Weather Statement | CAE | Bamberg | 24 min |
| Aug 21, 3:48 PM EDT | Special Weather Statement | CAE | Sumter | 42 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.